Coumadin DietWafarin Diet

Coumadin Overdose: Is It Possible to Take Too Much Coumadin?


Coumadin (warfarin sodium) is an anticoagulant medication based on prescription. This medication is quite known as a “blood thinner”, although it doesn’t perform the task of thinning blood. This medication has one downside in that it’s known to be interactive with various kinds of foods and beverages. Some general guidelines are to be followed for using Coumadin in order to ensure safety, although there is no specific diet for using it. Like in other medications, it’s possible for you to consume more of Coumadin. You must remember that even when you consume Coumadin a bit more; it can be dangerous unlike alternative medications.

Effects of an Overdose with Coumadin
Bleeding is the most important sign of Coumadin overdose. It includes obvious bleeding which constitutes stool with bright red blood, nosebleeds, vomiting of blood etc. It might also include internal bleeding that is not so obvious. An overdose can be identified with the following symptoms:

• Cuts or scrapes that are slow to stop bleeding
• Easy bruising
• Gastrointestinal bleeding might show up signs such as:

o Bright red blood in the stool
o Black, tarry stools
o Vomiting of blood

• Hemorrhagic stroke (bleeding in the brain) shows up signs such as:

o Severe headache.
o Weakness or numbness in an arm or leg
o Speech or vision changes

A Coumadin overdose might occur in various ways. An overdose takes place when you consume more of Coumadin than was prescribed to you, as if it is an intentional overdose. Apart from this, a few food interactions or Coumadin drug interactions might affect a perfect dosage and make it higher, thus creating an overdose without actually changing the dosage.

A Coumadin Overdose treatment
Vitamin K is an antidote for a Coumadin overdose. Vitamin K tablets can be inserted through mouth in certain mild cases. It might even be injected in case the condition is more serious. Such treatments have to be conducted with utmost care. The Coumadin effect can be reversed by applying too much of vitamin K and it is no longer capable of restricting blood clots. The risk of bleeding will stay if it’s not applied adequately. It becomes important to strike a balance between Coumadin and vitamin K in order to achieve a perfect adjustment.

For severe conditions a Coumadin overdose can be reversed with the help of plasma or blood transfusions. Under all circumstances, the cause of the bleeding has to be analyzed (inclusive of the internal bleeding which is not so obvious), in order to take appropriate measures to control it. In the event, you consume an excess of Coumadin, it is important that you seek immediate medical attention without wasting much time.

Final Thoughts

You shouldn’t be hiding facts concerning your dietary changes with your health care provider. You’ll need to be accurate and honest. Your healthcare provider will try to investigate the actual cause of your dietary changes. They might even inquire about the same. You’re expected to share all changes with your health care provider as he will make all dosage adjustments on the basis of your information. Don’t get scared about the chances of disapproval.